Alert archive / Montana / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 30, NWS Great Falls, MT

June 21, 2018Fergus County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Jun 21, 2018, 4:56 PM MDT for Fergus County, Montana. It was in force for 64 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 21, 2018, 4:56 PM MDT (22:56 UTC)
Expired
Jun 21, 2018, 6:00 PM MDT
In force
64 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Fergus County, MT

The radar

The Billings radar (KBLX), 128 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 21, 5:01 PM MDTHAIL 110 Wsw Forestgrove, MTFACEBOOK POST OF A VIDEO OF A LOT OF HAIL, UP TO A QUARTER IN SIZE, FALLING 10 MILES SOUTHEAST OF LEWISTOWN.
Jun 21, 5:07 PM MDTHAIL 0.887 W Forestgrove, MTALOT OF DIME TO NICKEL SIZED HAIL COVERING THE GROUND. REPORTS MORE HAIL FALLING THAN RAIN. ALSO REPORTS SOME BROKEN BIRD FEEDERS.
Jun 21, 5:10 PM MDTTSTM WND DMG8 W Forestgrove, MTROOF RIPPED OFF BARN. WINDS ESTIMATED AT 80 MPH OR HIGHER. DELAYED REPORT, TIME ESTIMATED FROM RADAR.
Jun 21, 5:10 PM MDTTSTM WND DMG8 W Forestgrove, MTROOF RIPPED OFF BARN. WINDS ESTIMATED AT 80 MPH OR HIGHER. DELAYED REPORT...TIME ESTIMATED FROM RADAR.
Jun 21, 5:10 PM MDTHAIL 1.258 W Forestgrove, MTHALF DOLLAR-SIZED HAIL. MULTIPLE REPORTS OF BROKEN WINDOWS ON NORTH SIDES OF BUILDINGS. DELAYED REPORT, TIME ESTIMATED FROM RADAR.
Jun 21, 5:10 PM MDTHAIL 1.258 W Forestgrove, MTHALF DOLLAR-SIZED HAIL. MULTIPLE REPORTS OF BROKEN WINDOWS ON NORTH SIDES OF BUILDINGS. DELAYED REPORT...TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 10.9 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2018-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 89 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2018-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
89 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
1652 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

073 
WUUS55 KTFX 212256
SVRTFX
MTC027-220000-
/O.NEW.KTFX.SV.W.0030.180621T2256Z-180622T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Great Falls MT
456 PM MDT THU JUN 21 2018

The National Weather Service in Great Falls has issued a

* Severe Thunderstorm Warning for...
  Southeastern Fergus County in central Montana...

* Until 600 PM MDT.

* At 454 PM MDT, a severe thunderstorm was located 10 miles east of
  Lewistown, moving east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Trained weather spotters have reported hail to size of 
           quarters in addition to large amounts of pea to dime size 
           hail with this storm.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Grass Range around 540 PM MDT.

Other locations impacted by this severe thunderstorm include
Giltedge, Heath and Forestgrove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and frequent cloud to ground lightning 
is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Very heavy rainfall is occurring with this storm, and may lead to 
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4675 10864 4674 10876 4687 10952 4717 10928
      4723 10872 4719 10871 4718 10874 4710 10874
      4710 10862 4708 10860 4684 10862
TIME...MOT...LOC 2254Z 280DEG 22KT 4702 10921 

HAIL...1.00IN
WIND...60MPH
 
$$

Hoenisch
2 follow-up statements
327 
WWUS55 KTFX 212338
SVSTFX

Severe Weather Statement
National Weather Service Great Falls MT
538 PM MDT THU JUN 21 2018

MTC027-220000-
/O.CON.KTFX.SV.W.0030.000000T0000Z-180622T0000Z/
Fergus MT-
538 PM MDT THU JUN 21 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MDT
FOR SOUTHEASTERN FERGUS COUNTY...

At 535 PM MDT, a severe thunderstorm was located near Grass Range, or
23 miles west of Winnett, moving east at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Trained weather spotters have reported large amounts of pea 
         to dime sized hail with some hail up to the size of 
         quarters. Rainfall amounts of one half to three quarters of 
         an inch have also been reported. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Grass Range, Giltedge, Heath and Forestgrove. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4675 10864 4674 10876 4687 10952 4717 10928
      4723 10872 4719 10871 4718 10874 4710 10874
      4710 10862 4708 10860 4684 10862
TIME...MOT...LOC 2335Z 280DEG 22KT 4697 10884 

HAIL...1.00IN
WIND...60MPH
 
$$

Hoenisch
244 
WWUS55 KTFX 220000
SVSTFX

Severe Weather Statement
National Weather Service Great Falls MT
600 PM MDT THU JUN 21 2018

MTC027-220008-
/O.EXP.KTFX.SV.W.0030.000000T0000Z-180622T0000Z/
Fergus MT-
600 PM MDT THU JUN 21 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FERGUS COUNTY
WILL EXPIRE AT 600 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small 
hail and heavy rain are still likely with this thunderstorm though 
630 PM MDT over southeastern Fergus county. 


LAT...LON 4675 10864 4674 10876 4687 10952 4717 10928
      4723 10872 4719 10871 4718 10874 4710 10874
      4710 10862 4708 10860 4684 10862
TIME...MOT...LOC 2358Z 280DEG 22KT 4695 10864 

$$

Hoenisch

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 2:51 PM MDT, 2 hours 5 minutes earlier.

Area forecast discussion, Jun 21, 2:51 PM MDT, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
251 PM MDT Thu Jun 21 2018

.SYNOPSIS...
Showers, thunderstorms, and localized flash flooding are possible
this evening through Saturday as multiple weather disturbances
move through the area. A few thunderstorms may be severe this
evening with quarter-size hail and damaging wind gusts. An
overall drying trend is expected Saturday night into Sunday as
high pressure builds over the area. Low temperatures will mainly
be in the 50s, while highs will mainly reach the 70s or 80s
through this weekend.

&&

.DISCUSSION...

Tonight through Saturday...Upper level disturbance continues
moving eastward across the region this evening with scattered to
numerous showers and thunderstorms expected. A few storms could
become strong to severe late this afternoon through early this
evening. The airmass remains unsettled for Fri/Sat, with scattered
showers and thunderstorms continuing. Some storms could produce
heavy rain with a marginal risk for flash flooding this afternoon
through Saturday, mainly south of a line from Helena to Lewistown.
Afternoon temperatures will be seasonable through the period,
generally within a few degrees of normal. Brusda

Saturday night through Thursday...Shortwave trough exits our CWA to
the east Saturday night, giving way to shortwave high pressure
ridging for Sunday. Thus, an overall drying trend is expected as
shower and thunderstorm probabilities decrease. On Monday, a
longwave trough aloft and embedded disturbances are progged to
slowly overspread our CWA from the west and break-down the shortwave
ridge. In addition, a Pacific cold front looks to cross our CWA from
west to east Monday night, perhaps resulting in some showers and
thunderstorms. Appreciable instability and vertical wind shear may
support a few severe thunderstorms and this potential scenario will
continue to be monitored. The longwave trough aloft and embedded
disturbances continue moving generally eastward over our region
Tuesday through Wednesday. At this time, models suggest showers and
thunderstorms will be isolated, but would not be surprised if the
forecast trends wetter with future model runs. By next week
Thursday, subtle high pressure ridging aloft is progged to build
over our area behind the departing longwave trough, resulting in
fair weather. Low temperatures trend near or slightly-above normal.
Highs will be within several degrees of normal (i.e. mid 70's to
lower 80's) for most days. The exception will be Monday, when strong
warm advection ahead of the aforementioned longwave trough should
contribute to highs reaching well into the 80's to lower 90's for
most. - Jaszka

&&

.AVIATION...
Updated 1805Z.
Showers and thunderstorms will this afternoon and move
northeastward. Some storms could be severe during the
afternoon/evening hours. Storms will be decreasing by 06z Fri but a
chance of rain showers will redevelop in many areas
around 12Z Friday.

&&

.HYDROLOGY...
Lewis and Clark County...Flood warning will continue for the
entire county. Flooding is slowly decreasing across the county but
it will take time for all the flooding to end.

Teton County...Flood Warning will continue for the whole county
for potential further runoff. Flooding is decreasing in the
western portion of the county with peak flows expected this
morning in the eastern portions of the county on the Teton River.

Cascade County...Flood Warning will continue. The Sun River has
generally crested, and will slowly fall over the next few days.
The Missouri River has crested at the city of Cascade, and should
crest later today near moderate flood stage around Ulm.

Jefferson River...between Whitehall and Trident...Flood warning
continues. Minor flooding is expected into Friday.

Meagher County...Flood warning continues for flooding around
Martinsdale. This warning will be evaluated later this morning.

Marias River south of Shelby...Flood Warning continues. Minor
flooding is expected to continue through today.

Pondera...Flood advisory continues into this evening.

Broadwater County...Flood advisory continues into this morning for
minor flooding around Toston.

Big Hole River around Melrose...Flood Advisory continues for minor
flooding through today. The river is showing a falling trend, so
the minor flooding should not last too long in this region.

Fergus County...A flood watch is currently out for the potential
of heavy rain and new flooding or flash flooding on Thursday.
Flooding may then continue into the weekend along the Missouri
River...especially at the James Kipp Campground.

Region wide...scattered showers and thunderstorms will affect the
region for the next several days. There is the potential that some
thunderstorms could produce brief periods of heavy rain and
additional flooding or even flash flooding. A flood watch remains
in effect for portions of North Central and Southwest MT. Any
heavy rainfall over any areas currently under a flood warning or
advisory could make the situation worse or extend the flooding
problems. Anglin/Brusda

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  57  77  53  73 /  30  50  30  30
CTB  54  75  51  70 /  20  60  30  40
HLN  56  76  52  72 /  40  40  20  30
BZN  51  73  48  69 /  60  60  30  30
WEY  42  63  40  60 /  40  50  20  50
DLN  49  73  46  65 /  60  60  20  40
HVR  55  81  55  77 /  20  50  40  40
LWT  53  71  51  69 /  70  60  40  30

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Friday morning Beaverhead...Broadwater...
Gallatin...Jefferson...Judith Basin...Madison...Meagher.

Flood Watch through Friday morning Fergus.

Numerous flood highlights remain in effect until further notice.

&&

http://www.weather.gov/greatfalls

In the hours before

Local storm report, Jun 21, 4:36 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
436 PM MDT THU JUN 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 PM     HAIL             LEWISTOWN               47.07N 109.42W
06/21/2018  E0.88 INCH       FERGUS             MT   TRAINED SPOTTER

&&

JAA
Local storm report, Jun 21, 4:41 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
441 PM MDT THU JUN 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     FLOOD            2 WSW GREAT FALLS       47.49N 111.32W
06/21/2018                   CASCADE            MT   NWS EMPLOYEE

            REPORTS SOME WATER IN THE PARKING LOT OF THE
            COUNTRY CLUB.

&&

JAA
Local storm report, Jun 21, 4:43 PM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
443 PM MDT THU JUN 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     TSTM WND GST     4 S WHITE SULPHUR SPRIN 46.50N 110.91W
06/21/2018  M59 MPH          MEAGHER            MT   AWOS

            WHITE SULPHUR SPRINGS AIRPORT AWOS REPORT
            FROM A COLLAPSING THUNDERSTORM.

&&

JAA
Local storm report, Jun 21, 4:44 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
444 PM MDT THU JUN 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0444 PM     TSTM WND GST     2 SW LEWISTOWN          47.05N 109.46W
06/21/2018  M51 MPH          FERGUS             MT   ASOS

            LEWISTOWN ASOS REPORT.

&&

JAA
Local storm report, Jun 21, 4:53 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
453 PM MDT THU JUN 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0452 PM     HAIL             6 ESE LEWISTOWN         47.03N 109.32W
06/21/2018  E1.00 INCH       FERGUS             MT   TRAINED SPOTTER

            QUITE A BIT OF PEA TO QUARTER SIZED HAIL.

&&

JAA
Local storm report, Jun 21, 4:54 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
454 PM MDT THU JUN 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0452 PM     HAIL             6 ESE LEWISTOWN         47.03N 109.32W
06/21/2018  E1.00 INCH       FERGUS             MT   TRAINED SPOTTER

            CORRECTS PREVIOUS HAIL REPORT FROM 6 ESE
            LEWISTOWN. QUITE A BIT OF PEA TO QUARTER
            SIZED HAIL. WINDS 40 TO 50 MPH.

&&

JAA

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 10:57 PM MDTAreal Flood AdvisoryTFXBeaverhead, Madison22 hr
Jun 21, 10:34 AM MDTSpecial Weather StatementTFXLewis and Clark41 min
Jun 21, 11:07 AM MDTSpecial Weather StatementTFXLewis and Clark38 min
Jun 21, 11:36 AM MDTAreal Flood WarningTFXFergus4 days
Jun 21, 11:44 AM MDTSpecial Weather StatementTFXLewis and Clark46 min
Jun 21, 12:00 PM MDTAreal Flood WarningTFXBroadwater23 hr
Jun 21, 12:06 PM MDTSpecial Weather StatementTFXJefferson39 min
Jun 21, 12:24 PM MDTSpecial Weather StatementTFXBeaverhead51 min
Jun 21, 1:13 PM MDTSpecial Weather StatementTFXMadison47 min
Jun 21, 1:14 PM MDTSpecial Weather StatementTFXBroadwater31 min
Jun 21, 1:44 PM MDTSpecial Weather StatementTFXBroadwater31 min
Jun 21, 2:01 PM MDTSpecial Weather StatementTFXGallatin, Madison44 min
Jun 21, 2:38 PM MDTSpecial Weather StatementTFXGallatin, Madison37 min
Jun 21, 2:47 PM MDTSpecial Weather StatementTFXChouteau, Judith Basin58 min
Jun 21, 3:01 PM MDTSpecial Weather StatementTFXBroadwater44 min
Jun 21, 3:04 PM MDTSpecial Weather StatementTFX41 min
Jun 21, 3:11 PM MDTSpecial Weather StatementTFXGallatin34 min
Jun 21, 3:21 PM MDTSpecial Weather StatementTFXBroadwater39 min
Jun 21, 3:43 PM MDTSpecial Weather StatementTFXFergus62 min
Jun 21, 3:57 PM MDTSpecial Weather StatementTFXBroadwater33 min
Jun 21, 4:00 PM MDTSpecial Weather StatementTFXMeagher45 min
Jun 21, 4:17 PM MDTSevere Thunderstorm WarningTFXFergus, Judith Basin43 min

Nearby

Severe Thunderstorm Warnings in Montana, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.